Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 60, NWS Binghamton, NY

June 21, 2021Delaware County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 21, 2021, 7:35 PM EDT for Delaware County, New York. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2021, 7:35 PM EDT (23:35 UTC)
Expired
Jun 21, 2021, 8:15 PM EDT
In force
40 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Delaware County, NY

The radar

The Albany radar (KENX), 86 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:40 PM EDTTSTM WND DMGWalton, NYTREE BLOCKING ROAD.
Jun 21, 7:42 PM EDTTSTM WND DMGTrout Creek, NYTREES ACROSS THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:45 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

266 
WUUS51 KBGM 212335
SVRBGM
NYC025-220015-
/O.NEW.KBGM.SV.W.0060.210621T2335Z-210622T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
735 PM EDT Mon Jun 21 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Delaware County in central New York...

* Until 815 PM EDT.

* At 735 PM EDT, severe thunderstorms were located along a line
  extending from near Forest City to near Equinunk, moving northeast
  at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Walton, Delhi, Roxbury, Colchester, Kortright, Meredith, Hamden,
  Andes, Stamford and Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4221 7453 4217 7446 4215 7453 4185 7515
      4187 7517 4186 7526 4194 7528 4200 7534
      4201 7539 4229 7536 4245 7464 4242 7461
      4235 7443
TIME...MOT...LOC 2335Z 228DEG 44KT 4168 7552 4190 7525 

HAIL...<.75IN
WIND...60MPH
 
$$

DJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:52 PM EDT, 43 minutes earlier.

Area forecast discussion, Jun 21, 6:52 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
652 PM EDT Mon Jun 21 2021

.SYNOPSIS...
Showers and thunderstorms will continue this evening, especially
east of I-81. Some of these storms will be severe with damaging
winds, large hail, and locally heavy rainfall all possible.
Lingering showers exit Tuesday, with much cooler and drier air
overtaking the region for midweek.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
650 PM Update:
Cancelled the Severe Thunderstorm Watch for portions of the
Finger Lakes region and the Central Southern Tier as the line of
storms has passed through those regions, ending the severe
weather threat there. Elsewhere, the Severe Thunderstorm Watch
remains in effect. Also made minor adjustments to PoPs.

400 PM Update:

Severe Thunderstorm Watches are in effect for the entire area
for the remainder of this afternoon into this evening. Several
Severe Thunderstorm Warnings have already been issued so far
with damaging winds and large hail already reported.

Isolated to scattered thunderstorms have developed across much
of the area, especially Central NY over the last several hours.
This is ahead of a main cluster/broken line of storms that is
currently approaching our forecast area from Western NY and
Central PA. Ample instability combined with plenty of shear is
in place, along with some helicity. The main threat with any
storms will be damaging winds, large hail, and locally heavy
rainfall. An isolated tornado cannot be ruled out as well,
although LCL heights are a bit on the higher side for tornadic
development (~1500m; generally less than 1000m is ideal for
this). The most damaging winds will be located with any bowing
segments with the approaching line of storms. Fortunately, these
storms have been relatively progressive and therefore any
potential flash flooding issues are expected to be extremely
localized.

Additional showers and thunderstorms are expected this evening,
although the severe weather threat will gradually diminish with
the loss of daytime heating and the cold front passage bringing
cooler and more stable air. Temperatures will fall overnight
into the 50s and possibly even some upper 40s in portions of
Steuben and Oneida counties.

Some additional showers will be possible Tuesday morning before
exiting eastward by the afternoon. With a much more stable
airmass in place, not expecting any thunderstorms for Tuesday.
Otherwise gradual clearing is expected throughout the afternoon.
Highs will be quite cool for this time of the year, only in the
60s.

Chilly temperatures are expected Tuesday night with lows only in
the lower to mid 40s. Some upper 30s will even be possible
across northern Oneida county and the higher elevations of the
Catskills. Clear skies and light winds, plus lingering moisture
near the ground from today's rainfall will allow for valley fog
formation late Tuesday night/early Wednesday morning.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Quiet weather with a gradual warming trend for the short term, as an
area of high pressure builds over the region.

On Wednesday, there will be a departing upper level trough over the
region. 1000-500mb thicknesses will still be rather low, starting
out between 546-552dm in the morning, with warm air advection slowly
arriving by afternoon. Otherwise, at this time guidance is indicating
mostly sunny skies with only a slight west-northwest breeze 7-15
mph. Below average temperatures expected, after starting out
very chilly in the upper 30s to mid-40s early, it'll recover to
between 70-75 by afternoon.

Wednesday Night: Mostly clear, quiet and cool with light winds and
high pressure directly overhead. Cannot rule out some patchy valley
fog. but not enough confidence to put in the forecast grids just
yet. Overnight lows dip down into the mid-40s to lower 50s.

Thursday: Our weather will be dominated by the surface ridge of high
pressure once again, as it slowly slides of the New England coast.
Gradually increasing southerly return flow, with mostly sunny skies
expected. Temperatures warm back up to seasonable levels, with highs
in the upper 70s to lower 80s. Dew points remain low, in the upper
40s to low 50s, so very comfortable humidity levels.

Thursday night: Another quiet night weatherwise. Surface ridging
continues to nudge in from New England, which will keep mostly clear
conditions over our CWA. Not as cool, but still comfortable with
overnight lows mainly in the 50s. Light southeast winds 5-10 mph.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Starting off mainly quiet on Friday, but an upper level trough
slowly approaches from the west late in the day. Overall, expecting
partly sunny and seasonable weather, but again cannot rule out a
stray late day shower or storm. Chances for scattered showers
gradually increase Friday night, as a surface low tracks into the
central Great Lakes and St. Lawrence Valley region. Warm overnight
lows expected considering the increased clouds and southerly
flow...expect low to mid-60s overnight.

The weather pattern then looks to remain active for the weekend and
right into early next week. Our area will be caught in a deep
southwest flow with ample moisture (1.75"+ PWATS) between a slow
approaching upper trough and a retrograding Atlantic ridge.
Instability will increase, bringing likely PoPs for showers and
scattered t'storms Saturday, Sunday and Monday afternoon. No
particular day looks like a washout at this time. A few storms
may be better organize heading into Sunday and Monday, but this
will depend on the trough position and amount of deep shear
available. Becoming more humid as dew points rise into the 60s,
along with seasonably warm temperatures. Expect daytime highs
between 80-85, with muggy overnight lows in the 60s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Mainly VFR conditions will exist this afternoon. However,
thunderstorms are expected this afternoon; some may be severe
with strong winds and hail. Right now included thunder in 2 hour
long TEMPO groups during the period where highest confidence is.
That being said, be on the lookout for potential amendments to
further refine the timing or if storms head towards a terminal
outside of the TEMPO window. Behind the showers and
thunderstorms ceilings are expected to lower to MVFR and perhaps
Fuel Alternate this evening/overnight. These ceiling
restrictions may persist through Tuesday morning before
gradually improving Tuesday afternoon.

Outlook...

Tuesday afternoon through Friday...Mainly VFR, though valley
fog is probable for late nights-early mornings at KELM.

Saturday...Restrictions possible in scattered showers and
thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJG
NEAR TERM...BJG
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...BJG
Hazardous weather outlook, Jun 21, 6:56 PM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
656 PM EDT Mon Jun 21 2021

NYZ046-057-062-PAZ038>040-043-044-047-048-072-222300-
Otsego-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
656 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 303 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ015>018-022>025-222300-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-
656 PM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-036-037-044-045-055-056-222300-
Northern Oneida-Madison-Southern Oneida-Cortland-Chenango-Tioga-
Broome-
656 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Local storm report, Jun 21, 6:43 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
643 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     2 NNW NORTH WESTERN     43.38N 75.39W
06/21/2021                   ONEIDA             NY   911 CALL CENTER

            TREE DOWN ACROSS ROAD.

&&
Special weather statement, Jun 21, 6:45 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Binghamton NY
645 PM EDT Mon Jun 21 2021

PAZ047-212330-
Luzerne-
645 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LUZERNE COUNTY...

At 644 PM EDT, a strong thunderstorm was located over Nuremburg, or 7
miles north of Shenandoah, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hazleton, West Hazleton, Freeland, Conyngham, White Haven, Jeddo,
Woodside-Drifton, Drifton, Rock Glen and Drums.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4095 7621 4101 7622 4102 7622 4114 7586
      4108 7577 4105 7577 4103 7576 4103 7574
      4101 7573 4098 7583 4097 7585 4090 7603
TIME...MOT...LOC 2244Z 236DEG 25KT 4093 7617

MJM
Local storm report, Jun 21, 6:52 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
652 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     6 NNE WOODGATE          43.60N 75.12W
06/21/2021                   ONEIDA             NY   911 CALL CENTER

            TREE DOWN ON WIRE.

&&
Special weather statement, Jun 21, 6:52 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
652 PM EDT Mon Jun 21 2021

NYZ056-PAZ039-040-212330-
Broome-Susquehanna-Northern Wayne-
652 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROOME...NORTHERN
SUSQUEHANNA AND NORTHWESTERN WAYNE COUNTIES...

At 652 PM EDT, a strong thunderstorm was located near Hallstead, or 7
miles northeast of Montrose, moving northeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kirkwood, Conklin, Jackson, Sanford, Susquehanna, Deposit,
Susquehanna Depot, Montrose, Hallstead and Windsor.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4176 7547 4185 7604 4199 7597 4218 7556
      4218 7543 4213 7541 4205 7543 4202 7541
      4200 7537 4196 7536
TIME...MOT...LOC 2252Z 236DEG 33KT 4192 7579

MJM
Special weather statement, Jun 21, 7:18 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
718 PM EDT Mon Jun 21 2021

NYZ045-046-056-057-PAZ040-212345-
Otsego-Chenango-Broome-Delaware-Northern Wayne-
718 PM EDT Mon Jun 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN OTSEGO...
EAST CENTRAL BROOME...WESTERN DELAWARE...SOUTHEASTERN CHENANGO AND
NORTH CENTRAL WAYNE COUNTIES...

At 718 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Smithville Flats to near Thompson.
Movement was east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Oneonta, Sidney, Walton, Guilford, Colchester, Deposit, Coventry,
Oxford, Bainbridge and Hamden.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4256 7509 4196 7491 4183 7523 4240 7573
TIME...MOT...LOC 2318Z 277DEG 34KT 4240 7574 4182 7548

MWG
Local storm report, Jun 21, 7:29 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
729 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     CLARKS SUMMIT           41.49N 75.71W
06/21/2021                   LACKAWANNA         PA   PUBLIC

            A FEW TREES DOWN. ONE ON WIRES.

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:25 PM EDTSpecial Weather StatementBGMCortland50 min
Jun 20, 11:49 PM EDTSpecial Weather StatementBGMChemung26 min
Jun 21, 12:14 AM EDTSpecial Weather StatementBGMTompkins31 min
Jun 21, 1:29 AM EDTSpecial Weather StatementBGMTompkins31 min
Jun 21, 1:45 AM EDTSpecial Weather StatementBGMSteuben30 min
Jun 21, 2:25 AM EDTSpecial Weather StatementBGMSteuben35 min
Jun 21, 2:41 AM EDTSevere Thunderstorm WarningBGMSteuben34 min
Jun 21, 3:42 AM EDTSpecial Weather StatementBGMMadison33 min
Jun 21, 6:17 AM EDTSpecial Weather StatementBGMYates28 min
Jun 21, 6:36 AM EDTSpecial Weather StatementBGMCayuga, Seneca, Yates39 min
Jun 21, 1:45 PM EDTSpecial Weather StatementBGMOneida30 min
Jun 21, 1:58 PM EDTSpecial Weather StatementBGMOnondaga32 min
Jun 21, 2:00 PM EDTSpecial Weather StatementBGMCortland30 min
Jun 21, 2:07 PM EDTSevere Thunderstorm WarningBGMCortland, Madison, Onondaga53 min
Jun 21, 3:02 PM EDTSpecial Weather StatementBGMMadison58 min
Jun 21, 3:23 PM EDTSpecial Weather StatementBGMCortland, Tompkins37 min
Jun 21, 3:26 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Tompkins64 min
Jun 21, 3:28 PM EDTSpecial Weather StatementBGMOneida47 min
Jun 21, 3:29 PM EDTSevere Thunderstorm WarningBGMSteuben61 min
Jun 21, 3:33 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida42 min
Jun 21, 3:33 PM EDTSevere Thunderstorm WarningBGMOneida26 min
Jun 21, 4:10 PM EDTSevere Thunderstorm WarningBGMCortland, Madison, Oneida, Onondaga35 min
Jun 21, 4:16 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Steuben, Yates44 min
Jun 21, 4:41 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga64 min
Jun 21, 4:42 PM EDTSevere Thunderstorm WarningBGMCayuga, Chemung, Schuyler, Seneca, Steuben, Tompkins48 min
Jun 21, 4:53 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga67 min
Jun 21, 5:18 PM EDTSevere Thunderstorm WarningBGMBroome, Cayuga, Chemung, Cortland, Tioga, Tompkins42 min
Jun 21, 5:28 PM EDTSevere Thunderstorm WarningBGMOneida47 min
Jun 21, 5:34 PM EDTSevere Thunderstorm WarningBGMCayuga, Chenango, Cortland, Madison, Onondaga56 min
Jun 21, 5:59 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins61 min
Jun 21, 6:05 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison, Oneida, Onondaga55 min
Jun 21, 6:08 PM EDTSpecial Weather StatementBGMBroome, Tioga52 min
Jun 21, 6:56 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego64 min
Jun 21, 7:18 PM EDTSpecial Weather StatementBGMDelaware27 min
Jun 21, 7:47 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego39 min
Jun 21, 7:56 PM EDTSevere Thunderstorm WarningBGMSullivan64 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.